SAMUEL ROBERTSON



Samuel Robertson Technical Secondary Newsletter

August 27th, 2020

Welcome Back!

First of all, I would like to introduce myself. My name is Ken Elphick and I'm replacing the newly retired Mr. Dickson as Principal of SRT. I'm lucky enough to be familiar with SRT's diverse and talented student body as I spent two years as Vice Principal here before moving to Maple Ridge Secondary. I feel very fortunate to be returning to SRT and I'm happy to be working alongside such a dedicated staff.

As you already know, this year's school start-up will look like no other in history. Classes, hallways, lunches, and schedules will be different from past years. This week's Newsletter will focus on the Back to School Timetable for SRT and will provide some insights into how we plan to deliver the curriculum. This plan is still in draft form but I wanted you to have the chance to read it before you answer the School District's Survey which will be sent to you tomorrow. Frequently, I will share a newsletter like this to keep you updated with important school based information. Next week, I'll have detailed information about online platforms, Health and Safety measures, the first few days of school, our Support Model, and any changes to the schedule that might arise as a result of the survey. For grade 8 students, I'll be sending out a specific Newsletter to you with plans to welcome you to this great school.

Return to school information for September

The SRT Back to School Plan has been based on the Ministry of Education's BC Restart Plan which has 5 stages. Presently we are in **Stage Two: Learning groups: full-time in class**.

K-12 Schools are in								
Remote learning for all	Remote learning with exceptions	In-class & remote learning	Learning groups: full-time in-class	Learning as usual: full-time in-class				
Stage 5	Stage 4	Stage 3	Stage 2	Stage 1				

In preparing for Stage 2, our mandate has been to create timetables that maximize inschool instruction for all students while adhering to the Ministry's Health and Safety Guidelines. For grade 8 and 9 students, we have designed a timetable with 2 "inperson" classes every day for 10 weeks. This 10 week (quarter) cycle will repeat 3 more times throughout the year so that all grade 8 and 9 students will complete 8 courses by the end of the year.

Schedule: Grades 8 and 9

Time	Monday	Tuesday	Wednesday	Thursday	Friday	
8:40- 9:00 (20min)	Blended Learning A					
9:00- 11:20 (140min)	Block A Example: English 8					
11:20- 12:00 (40 min)	Lunch	Lunch	Lunch	Lunch	Lunch	
12:00- 2:20 (140 min)	Block B Example:Guitar					
2:20-2:40 (20 min)	Blended Learning B					
Total time 320 min						

You may notice that the day begins and ends with **blended learning**. Students have to be in class during blended learning time **only** if directed by teachers or if they need to utilize classroom resources. This time is important time because it does the following:

- It allows teachers to maintain an online presence for classes.
 This is significant because we want students who are ill to stay home and feel that they can still keep in touch with the lessons they've missed. Furthemore, if we have to move to an online learning model teachers and students will be prepared.
- 2. It provides time for teachers to make small group or individual in-person appointments with students.
- 3. It provides time for students to complete self-directed learning at home or at school.
- 4. It provides extra time for students to connect with support teachers.

STUDENTS ON GRADUATION PROGRAM SCHEDULE

For grade 10, 11, and 12 students we've had to utilize a different timetable in order to ensure that students still have the opportunity to pursue a large variety of electives. Students will follow a schedule that has 1 face to face class every morning for 10 weeks (eg. Biology) and one blended class in the afternoon, also for 10 weeks (eg. Psychology). The **blended** afternoon class has both "face to face" and "online" elements. On Monday Afternoon, all grade 10-12 students will have an Online Class with their teacher. This can be done at home or it can be done at school if technology is needed. During two other afternoons per week, students will be scheduled for inperson afternoon tutorials with their classroom teacher in small groups (A or B) of 15 or less. We feel this plan will keep as many educational pathways as possible open so that our students can work toward their post-secondary goals.

Graduate Program Schedule

(Grade 10/11/12)

Instructional Minutes		Mon	Tue	Wed	Thu	Fri	
30 minutes	8:30 - 9:00	Teacher Directed/ Blended Time					
130 minutes	9:00 - 11:10	Block A					
	11:10 - 11:50	Lunch					
80 minutes	11:50 - 1:10	Online Learning Block B	Block B Group 1	Block B Group 2	Block B Group 1	Block B Group 2	
80 minutes	1:10 - 2:30	Teacher Directed /Blended Time					

Total time 320 minutes

TEACHER DIRECTED BLENDED TIME IN GRADE 10,11,12 Timetable

You'll see that we've scheduled additional blended time for the Graduation Program Students. This is because a proportion of the afternoon class will be delivered online. It is important that students recognize that this time is instructional time and that teachers might want to . . .

- 1. meet online during this time
- 2. meet in person during this time
- 3. extend Group lessons past 1:10pm
- 4. assign a student to work in Support Class during this time
- 5. Upload their morning lessons/activities to Microsoft Teams for students.

****** Students should not book work shifts during blended time. We fully expect students to be available to work online or at school as directed by staff.

2020-21 Quarter Dates

- Quarter 1 Sept 14-Nov 17 (November 18 Flex Day)
- Quarter 2 Nov 19-Feb 1 (February 2 Flex Day)
- Quarter 3 FEB 3-APR 21 (April 22 Flex Day)
- Quarter 4 APR 23-June 24 (June 25 Flex Day)
 - Flex Day is a day that allows students to complete missing assignments

Cohort Size by Grade

As a result of the new Stage 2 requirements, which limit Learning Groups of fewer than 120 students, we have timetabled in order to limit contact between students. The Learning Group cohort sizes are below.

- Grade 8s = student cohort size 75
- Grade 9s = student cohort size 90
- Grade 10-12s = student cohort size 30-45

Health & Safety Measures

A detailed description of Health and Safety plans will be included in next week's newsletter and all students and staff will be learning about these plans in their first days back. I can assure you that the school has a comprehensive set of safety measures in place, including enhanced cleaning and disinfecting protocols, frequent hand washing and/or sanitizing, and policies that require students and staff to stay home if they are ill. One thing I did want to mention now is our expectations regarding masks. As directed by the Ministry of Health, from the very first day of school, students and staff will be expected to wear masks when they arrive at school and as they travel to their first class of the day, which is their cohort class. Masks will also be required for staff and students in high traffic areas, common areas such as hallways, and at anytime that students are outside of their cohort group whenever physical distancing cannot be maintained. Exceptions will be made for students who cannot wear masks for medical reasons. At the moment, students and staff are not required to wear masks in their cohort class. Wearing a mask within class in your cohort is a personal choice that will always be respected.

Key Contacts:

Below are some of the key contacts at SRT. Make sure you contact us if you have any questions:

- Ms. Leah Jackson (Aboriginal Support Worker) leah jackson@sd42.ca
- Ms. Charlene Moore (Youth Care Worker) charlene moore@sd42.ca
- Ms. Jenn Boone (Special Education Department Head: jennifer_boone@sd42.ca
- Ms. Alison Shields (Counsellor Gr. 9, 10, & 12s A-M, International)
 - o alison shields@sd42.ca
- Ms. Nikki Lunoch (Counsellor Gr. 8, 11, & 12s N-Z)
 Nikki Lunoch@sd42.ca

- Ms. Michelle Allen (Vice Principal Gr. 8 &11)
 - o michelle allen@sd42.ca
- Ms. Robyn Sheridan (Vice Principal- Gr. 9,10)
 - o robyn sheridan@sd42.ca
- Mr. Ken_Elphick (Principal Grade 12s)

Ken elphick@sd42.ca

Ken Elphick

Principal, Samuel Robertson Secondary

Email: <u>kelphick@sd42.ca</u> Phone: 604-466-8409 Cell: 778-953-1770